Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 53, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 20, 2013, 3:00 PM CDT for Linn County, Miami County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2013, 3:00 PM CDT (20:00 UTC)
- Expired
- May 20, 2013, 3:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Linn County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 12:46 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
417
WUUS53 KEAX 202000
SVREAX
KSC107-121-202045-
/O.NEW.KEAX.SV.W.0053.130520T2000Z-130520T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT MON MAY 20 2013
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LINN COUNTY IN EAST CENTRAL KANSAS...
SOUTH CENTRAL MIAMI COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 345 PM CDT
* AT 256 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
PARKER...AND MOVING NORTHEAST AT 55 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LA CYGNE...FONTANA...BEAGLE AND NEW LANCASTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3811 9508 3826 9508 3826 9507 3835 9507
3856 9480 3836 9461 3832 9461 3806 9506
TIME...MOT...LOC 2000Z 232DEG 48KT 3829 9496
HAIL...1.00IN
WIND...60MPH
$$
MELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:03 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 20, 1:03 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 103 PM CDT Mon May 20 2013 .MESOSCALE DISCUSSION... Issued at 1243 PM CDT MON MAY 20 2013 Southern portions of the CWA are slowly beginning to destabilize this afternoon, primarily along a stalled remnant convective boundary from Ft. Scott to Columbia which has been reinforced by a developing MCV in eastern Missouri. Weak convective initiation has developed over southeastern Kansas along this boundary, but weak capping is still preventing this convection from growing upscale. Further north, weak elevated boundary on the nose of a surge of higher instability has reached the KC metro. As inhibition is weakened within the upcoming 1-2 hours convection should begin to grow more upscale in southeastern Kansas along this boundary, with prevailing flow taking this precip northeastward into the southwestern portions of the CWA. The most uncertain portion of the forecast remains with the eventual evolution of this outflow in it's efforts to lift northward, which if it doesn't lift northward will lead to more of a wind/hail threat as opposed to tornadic threat especially over the northern portions of the current watch. In actuality, the tornadic threat may be significantly higher over southeastern KS and southern MO especially toward the 00Z timeframe, but the conditional threat northward can't be discounted. Further east, significant stabilization may prevent strong convection from expanding into mid-Missouri for several hours. Later this aftn and evening, still appears likely that scattered convection will be triggered along advancing secondary cold front over Nebraska and north central Kansas with steep mid-level lapse rates suggesting a large hail threat and parallel flow producing bowing segments. && .SHORT TERM...(Today and Tonight) Issued at 335 AM CDT MON MAY 20 2013 For today and tonight, ongoing convection in southern Missouri and Kansas is spreading cloud cover over the region this morning. This cloud cover should move away and/or dissipate by late this morning leading to a good recovery in instability for afternoon/evening convection. The main question is where any boundary, either synoptic or outflow, will be to initiate convection. That said, convection looks to develop along the front which is forecast to be sliding into northwestern Missouri by this afternoon. Convection could also develop on any residual outflow boundaries by this afternoon but with such a mess of a surface pattern right now it is difficult to know where they may be by this afternoon. Models show winds to be veered ahead of the main front which will limit the tornado potential. Although surface winds could be backed some in the vicinity of any outflow boundary locally enhancing the risk. Shear will be ample enough for storm organization and likely supercell structures so near-term mesoanalysis will again be crucial this afternoon to locate any enhanced tornado risk area along any boundary. Otherwise, the biggest threats look to be from large hail and damaging winds. With the shear vectors oriented nearly parallel to the boundary and winds nearly unidirectional, storms may more quickly evolve into bowing segments or a convective system, thus enhancing the wind threat. This orientation may also lead to a localized heavy rain and flooding threat, particularly if storms train along our southern counties where heavy rains fell tonight. For Tuesday, there will remain a chance for storms as the main upper trough/low continues to send embedded impulses through the region. Moisture and instability may be enough so that afternoon storms can not be ruled out at this time. But with winds continuing to be veered there will be limited convergence along any boundary and thus a more limited severe threat. .LONG TERM...(Tuesday through Sunday) Issued at 335 AM CDT MON MAY 20 2013 Tuesday night into Sunday...The cold front will push through the remainder of the CWA Tuesday night, with only lingering chances for thunderstorms across central Missouri. The upper low will begin to move east of the area Wednesday into Thursday with the surface cold front becoming stationary along the Interstate 40 corridor in OK and AR. High pressure will build into the western Great Lakes region with mainly dry and cooler weather expected Wednesday night into Thursday. The western portion of the surface front will begin lifting back northward across the Central Plains by the end of the work week. A chance of thunderstorms will be possible across the southwestern sections of the CWA Friday into the weekend, closest to the frontal boundary and better instability. A weak upper level ridge will develop over the central CONUS by the weekend with a few upper waves rounding the ridge, resulting in a chance for convection across portions of the CWA. As for temperatures, readings will be slightly below normal for the Wednesday through Friday before returning to near normal levels for the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1216 PM CDT MON MAY 20 2013 A rather messy afternoon forecast continues for convective chances near the major terminals. Several outflow boundaries linger over the CWA, with the one with the highest potential developing convection stretching from Fort Scott eastward to Columbia. Further north, a secondary elevated boundary continues to lift through northern Missouri and Kansas, and as we continually destabilize this afternoon, it too may become a focus for scattered convection. Will also need to watch the true cold front entering NW Missouri later today. For now, unable to pinpoint an exact time or location for convective development in relationship to the terminals, and will continue to advertise VCTS through the evening. Quiet conditions do return after midnight, with VFR prevailing. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && MESOSCALE...Dux SHORT TERM...CDB LONG TERM...Blair AVIATION...Dux
Hazardous weather outlook, May 20, 1:06 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 106 PM CDT MON MAY 20 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 106 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY BEGIN TO DEVELOP ALONG AN OUTFLOW BOUNDARY IN SOUTHEASTERN KANSAS STRETCHING EASTWARD INTO MID-MISSOURI. THESE EVENTUAL THUNDERSTORMS WILL TRAVEL EAST NORTHEAST WITH THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ADDITIONAL THUNDERSTORMS MAY DEVELOP OVER NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI LATE THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THESE SCATTERED THUNDERSTORMS MAY MOVE ACROSS NORTHERN MISSOURI THIS EVENING CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SLIGHT CHANCES OF THUNDERSTORMS WILL RETURN FRIDAY THROUGH SATURDAY...MAINLY ACROSS EASTERN KANSAS AND WESTERN MISSOURI. AT THIS TIME THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. DUX
In the hours before
Special weather statement, May 20, 10:45 AM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1045 AM CDT MON MAY 20 2013 MOZ039-045-046-201615- COOPER MO-PETTIS MO-SALINE MO- 1045 AM CDT MON MAY 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SALINE...NORTHERN PETTIS AND NORTHWESTERN COOPER COUNTIES UNTIL 1115 AM CDT... AT 1043 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LA MONTE...OR 10 MILES EAST OF KNOB NOSTER...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SWEET SPRINGS...HOUSTONIA...PILOT GROVE...HUGHESVILLE AND NELSON. THIS WILL IMPACT I-70 BETWEEN MILE MARKERS 67 AND 91. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3912 9310 3884 9287 3873 9324 3894 9349 TIME...MOT...LOC 1545Z 238DEG 30KT 3883 9337 PMM/AB
Special weather statement, May 20, 11:12 AM CDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1112 AM CDT MON MAY 20 2013 MOZ038-044-045-054-201645- HENRY MO-JOHNSON MO-LAFAYETTE MO-PETTIS MO- 1112 AM CDT MON MAY 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PETTIS COUNTY IN CENTRAL MISSOURI...AND SOUTHEASTERN LAFAYETTE...JOHNSON AND NORTHERN HENRY COUNTIES IN WEST CENTRAL MISSOURI UNTIL 1145 AM CDT... AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHILHOWEE...OR 10 MILES SOUTHEAST OF HOLDEN...MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WARRENSBURG...WHITEMAN AIR FORCE BASE...KNOB NOSTER...CONCORDIA... LA MONTE...POST OAK AND CENTERVIEW. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3867 9407 3900 9356 3879 9331 3849 9391 TIME...MOT...LOC 1612Z 235DEG 44KT 3863 9384 PMM/AB
Special weather statement, May 20, 11:20 AM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1120 AM CDT MON MAY 20 2013
MOZ039-045-201645-
PETTIS MO-SALINE MO-
1120 AM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR SALINE AND NORTHWESTERN PETTIS
COUNTIES UNTIL 1145 AM CDT...
AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF CONCORDIA...MOVING
NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SWEET SPRINGS...MARSHALL AND HOUSTONIA.
THIS WILL IMPACT
I-70 BETWEEN MILE MARKERS 63 AND 81.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3881 9335 3893 9350 3905 9349 3924 9321
3906 9299
TIME...MOT...LOC 1621Z 229DEG 45KT 3894 9345
PMM/ABSpecial weather statement, May 20, 11:36 AM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 AM CDT MON MAY 20 2013
MOZ040-046-201700-
COOPER MO-HOWARD MO-
1136 AM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOWARD AND NORTHEASTERN
COOPER COUNTIES UNTIL NOON CDT...
AT 1133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BOONVILLE...MOVING NORTHEAST AT 55 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN HOWARD COUNTY.
THIS WILL IMPACT
I-70 BETWEEN MILE MARKERS 100 AND 114.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3900 9256 3897 9255 3893 9250 3880 9256
3894 9283 3928 9254 3925 9243
TIME...MOT...LOC 1636Z 214DEG 48KT 3899 9265
PMM/ABLocal storm report, May 20, 2:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
229 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG LANCASTER 40.52N 92.53W
05/19/2013 SCHUYLER MO LAW ENFORCEMENT
WIDESPREAD TREE DAMAGE ACROSS SCHUYLER COUNTY. TRACTOR
TRAILER BLOWN OVER.
&&Local storm report, May 20, 2:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
252 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 2 N DOWNING 40.52N 92.37W
05/19/2013 SCHUYLER MO EMERGENCY MNGR
DELAYED REPORT...HALF OF THE ROOF RIPPED OFF OF A 150
FOOT LONG HOG CONFINEMENT BUILDING. UNKNOWN NUMBER OF
DEAD HOGS.
&&
ABAILEYThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:04 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 26 min |
| May 19, 7:25 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth, Wyandotte | 50 min |
| May 19, 7:27 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami, Wyandotte | 48 min |
| May 19, 7:29 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 46 min |
| May 20, 8:22 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 23 min |
| May 20, 8:47 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 28 min |
| May 20, 8:51 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 24 min |
| May 20, 2:48 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.